Texas, 2023

Hail in Texas, June 15, 2023

June 15, 2023 · NWS EWX · 7 events in 2 counties and zones

Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 15, 5:53 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 15, 5:53 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
653 PM CDT Thu Jun 15 2023

...New UPDATE...

.UPDATE...
Issued at 643 PM CDT Thu Jun 15 2023

A pair of updates have been made to the short term grids in light of
ongoing trends. Have upped PoPs over Llano, Burnet, and far western
Williamson Counties given ongoing convection. Expected to last
through the early evening hours, these storms have been severe at
points over the last several hours, warranting the issuance of
several Severe Thunderstorm Warnings and one Tornado Warning.
Activity should taper by the mid-evening hours, when mentionable PoPs
drop out of the forecast. Stay aware to changing weather conditions
over this portion of South-Central Texas over the next couple of
hours, and have multiple ways to receive any warnings that may be
issued.

The previous Heat Advisory for the I-35 Corridor and Coastal Plains
has been upgraded to an Excessive Heat Warning given the combination
of hot temperatures, persistent high dew points, and attendant heat
index readings at and above 113 degrees through the late afternoon
hours. This warning remains in effect until 8 PM CDT, when surface
cooling should help to bring heat index values down. A Heat Advisory
will take its place following expiration, and remains in effect
through tomorrow evening. Continue to take proper heat safety
precautions through tomorrow.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 244 PM CDT Thu Jun 15 2023

Above average heat combined with abnormally high dew points have
been in place from this morning through early this afternoon. While
some low clouds persisted along I-35 into early afternoon, skies
have cleared out elsewhere. The low clouds and shallow near-surface
moisture, like the past several days, should keep the afternoon
highs near or below 100 degrees for locations along the I-35
corridor today. However, peak heat indices with the high dew points
will reach into the 108 to 114 range, where the Heat Advisory is
currently in effect. For portions of the Rio Grande Plains, the
combination of the high dew points and the temperatures already on
their way to 100 degrees early this afternoon, has heat indices
already climbing above 110 degrees. While the dew points will be
expected to gradually mix out across this region, the peak heat
indices across this region could peak between 115 and 118 degrees,
thus the region for the upgrade to an Excessive Heat Warning into
this evening across Dimmit, Maverick and Zavala counties.

Similar to the past several days, there will be some low potential
for a lone supercell or two that could develop and/or move into
north-northwestern portions of our CWA during late this afternoon
into this evening. The greatest confidence and areal coverage of
severe storms focuses farther north, closer to the Red River and
Oklahoma. Large hail and damaging winds would be the main hazards
with any severe storm, along with some frequent cloud-to-ground
lightning and locally heavy rain. Outside from this low potential,
conditions remain rain free.

Tonight through Friday likely will see the center of the ridge to
our south nudge slightly northward. Additionally, the 700-850 mb
temperatures also rise slightly as well into and through Friday as
well. Models do still indicate the development of some low level
clouds during the overnight into Friday morning but show lower
concentration than the past few days and a greater focus over the
coastal plains. Clouds decrease to mostly sunny skies by midday
Friday. Given all this, tomorrow's afternoon highs do look to be
higher with majority of the area eclipsing the 100 degree mark. A
greater degree of mixing in the afternoon, especially across our
southwestern counties, looks to keep heat indices below Excessive
Heat Warning criteria. However, peak heat indices are likely to
still run in the 108 to 114 degree range and the ongoing Heat
Advisory remains in target for much of South-Central Texas from
Friday afternoon through Friday evening. Friday night should see
some returning low clouds and continue to remain very warm and
humid.

Late Friday afternoon into Friday evening has an outlier hi-res
solution or two that still shows the remote shot of an isolated
storm in the late afternoon with daytime heating. SPC kept the
thunder line out of the region on its day 2 outlook. Mentionable
PoPs will not be included but did add a 5 to 10 percent chance
within the afternoon/evening hours on Friday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 244 PM CDT Thu Jun 15 2023

There are no significant changes to the long term forecast, with hot
and dry weather forecast to persist.

The best chances for precipitation will be on Saturday afternoon
when a shortwave will attempt to flatten the ridge, possibly
allowing for enough lift to produce a thunderstorm or two over the
northern Hill County. The main CAMs available to us now keep this
activity just north of the CWA border, but if trends shift south
then we'll need to increase PoPs a bit to mention the thunderstorm
possibility. The environment remains the same, so large hail and
some strong/damaging wind gusts would be possible with any storms.
The NBM keeps the rest of the period dry, but it looks like the
ridge centered over Mexico will try to slide west a bit through the
early portion of next week which would result in more northerly flow
aloft, possibly opening up a better window for an isolated storm or
two during the afternoons. Confidence in this is extremely low
however, so we will be sticking with the NBM.

From a temperature and heat index standpoint, it looks like the
trend will be to either warm slightly or hold steady through
Tuesday, with some slightly cooler temperatures possible Wednesday-
Thursday. At a minimum, heat advisories will be needed each day for
areas outside of the Hill County and southern Edwards Plateau,
though it is possible counties in these areas may need an advisory
on a day or two. We're electing to take a more day-by-day approach
with the headlines however, since several days are looking to be on
the advisory/warning borderline for many counties and we want to
avoid confusion by trying to predict exactly what is going to happen
multiple days out. It also doesn't help that temperatures and
dewpoints from the NBM have been a little iffy recently (struggling
with mixing or lack thereof in the afternoons). Regardless of the
exact numbers, it is going to continue to feel unpleasant outside
for the foreseeable future.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Thu Jun 15 2023

The only notable change to report in the 00Z TAF update is the
insertion of prevailing MVFR at AUS after 09Z Friday. Elected to go
with a prevailing group given recent trends in numerical guidance.
Have also added some minor vis reductions at the I-35 terminals
accompanying said MVFR ceilings. Expect cigs to gradually improve
through Friday morning at AUS, SAT, and SSF, with VFR conditions
returning by mid-morning. Anticipate these categories to hold through
the remainder of the period at all fields under FEW-SCT mid to upper
level clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78 103  79 103 /  10   0   0   0
Austin Bergstrom Intl Airport  78 101  77 101 /  10   0   0   0
New Braunfels Muni Airport     77 101  77 101 /   0   0   0   0
Burnet Muni Airport            77 104  77 100 /   0   0   0  10
Del Rio Intl Airport           80 107  81 106 /   0   0   0   0
Georgetown Muni Airport        78 103  77 101 /  10  10   0   0
Hondo Muni Airport             78 103  77 103 /   0   0   0   0
San Marcos Muni Airport        77 102  77 101 /   0   0   0   0
La Grange - Fayette Regional   78  99  78  99 /   0   0  10   0
San Antonio Intl Airport       79 102  79 101 /   0   0   0   0
Stinson Muni Airport           78 103  78 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for Atascosa-
Bastrop-Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-
Williamson-Wilson-Zavala.

Heat Advisory until 8 PM CDT Friday for Atascosa-Bastrop-Bexar-
Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-Hays-
Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Williamson-Wilson-
Zavala.

&&

Short-Term...Brady
Long-Term...Gale
Aviation...Quigley
Hazardous weather outlook, Jun 15, 11:58 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1258 PM CDT Thu Jun 15 2023

TXZ171>173-183>194-202>209-217>225-228-161800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1258 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

An Excessive Heat Warning is in effect through this evening across
portions of the Rio Grande Plains as heat indices as high as 118
degrees will be possible.

A Heat Advisory is now in effect through Friday evening for much
of South Central Texas including the I-35 corridor, and the
Coastal Plains as heat indices up to 114 degrees will be possible.

There is a slight chance for isolated thunderstorms over portions
of Hill Country and the I-35 Corridor later this afternoon and
evening. Any storms that develop would likely become severe with
large hail and damaging winds being the main hazards. A level 2 of
5 risk is in place for Burnet and Llano counties and a level 1 of
5 risk is in place for the northern Hill Country and portions of
the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Above average temperatures will continue through the next week,
and combined with humidity across the region, residents will need
to take precautions to guard against heat illness during this
time. Heat Advisories and perhaps Excessive Heat Warnings will be
possible for portions of the area on many days through this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 15, 2:21 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
321 PM CDT Thu Jun 15 2023

TXZ171-172-183>190-202-160100-
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-
Including the cities of Llano, Burnet, Del Rio, Rocksprings,
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco,
and Brackettville
321 PM CDT Thu Jun 15 2023

...HOT TEMPERATURES AND ELEVATED HEAT INDICES WILL CONTINUE
THROUGH EARLY EVENING...

A combination of air temperatures ranging from the upper 90s to
lower 100s and dew points in the mid to upper 70s are contributing
to high heat index readings over Hill Country and the southern
Edwards Plateau this afternoon. Said heat index values could
become dangerous for those spending prolonged periods of time
outdoors. Be sure to drink plenty of water, take frequent breaks
in shaded and/or air-conditioned environments, and wear light-
colored and loose-fitting clothing if planning to be outside
through the early evening hours today. Temperatures will begin to
decline near and after sunset.
Special weather statement, Jun 15, 5:17 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 PM CDT Thu Jun 15 2023

TXZ171-160000-
Llano TX-
617 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central Llano
County through 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Grove, or near Llano, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Llano, Baby Head, Lone Grove and Stolz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 9851 3078 9882 3092 9881 3092 9850
TIME...MOT...LOC 2317Z 286DEG 25KT 3081 9864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

27
Local storm report, Jun 15, 5:49 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
649 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             Tow                     30.89N 98.47W
06/15/2023  E0.50 inch       Llano              TX   Trained Spotter

            Half inch hail in Tow.

&&

BF

The radar

The Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Llano

When
June 15, 5:58 PM CST
Where
Llano County, 0.69 mi N of Tow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.890, -98.470

A thunderstorm produced quarter size hail in Tow.

Hail, Burnet

When
June 15, 6:17 PM CST
Where
Burnet County, 8.34 mi W of Buchanan Lake
Measured
1 in hail
Reported by
Public
Coordinates
30.810, -98.370

A thunderstorm produced quarter size hail near Lake Buchanan.

Hail, Burnet

When
June 15, 6:24 PM CST
Where
Burnet County, 5.52 mi WNW of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.770, -98.320

A thunderstorm produced quarter size hail west of Burnet.

Hail, Burnet

When
June 15, 6:28 PM CST
Where
Burnet County, 2.07 mi N of Burnet Craddock Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.780, -98.230

A thunderstorm produced penny size hail at the intersection of the Green Mile and Hwy 281 in Burnet.

Hail, Burnet

When
June 15, 6:29 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

A thunderstorm produced quarter size hail in Burnet.

Hail, Burnet

When
June 15, 6:30 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

A thunderstorm produced quarter size hail in downtown Burnet.

Hail, Burnet

When
June 15, 6:31 PM CST
Where
Burnet County, 0.69 mi N of Burnet
Measured
1.25 in hail
Reported by
Public
Coordinates
30.760, -98.220

A thunderstorm produced quarter size hail in Burnet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110314, 1110315, 1110316, 1110318, 1110319, 1110320, 1110321.